Oromandibular Dystonia Secondary to Methylphenidate A Case Report and Literature Review

Document Type : Case Report

Authors

Department of Medicine, Federal University of Santa Maria, Santa Maria, Rio Grande Do Sul, Brasil

10.4103/iahs.iahs_71_19

Abstract

Methylphenidate (MTP) is a first-line treatment for attention-deficit hyperactivity disorder (ADHD) in children and adults and as a second-line treatment for narcolepsy in adults. We report a case of a young adult male who presented with abnormal orofacial movements after MTP use for the management of ADHD. Laboratory tests were within normal limits. His family history was unremarkable and negative for neurological diseases. A dose of MTP was given during the neurological examination, and abnormal facial movements suggestive of oromandibular dystonia (DTN) were observed. MTP was withdrawn and the symptoms recovered. The oromandibular DTN secondary to MTP probably occurs due to influences in the dopaminergic pathway, and these dyskinetic movements may be associated with a disbalance state of the dopamine, in which an increase or decrease of this neurotransmitter could lead to abnormal movements.